Skip to main content
CNN.com CNN.com -- Health
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

Is my daughter's violent reaction to a drug an allergy?

Asked by Sharon, USA

Open quote
Close quote

My daughter was treated for anxiety with Zoloft around a year ago. However, her school reported alarming, violent behavior (she never had that before), and we stopped it after only a week. I always understood this to be an "adverse effect," but a nurse today told me it was an allergy. An allergy means she should never take it again, but an adverse effect could be grown out of, and doesn't rule out similar drugs. Was the nurse just dumbing things down, or was she correct?

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Sharon,

The nurse may have been trying to "dumb it down" as you say, but she was not correct. We'll talk about bad reactions to antidepressants in a moment, but let's talk about allergies first. An allergy is a very specific type of reaction that is caused by an arm of the immune system often referred to as Th2. Allergies can be mild or extremely serious, but whatever their intensity, what they share in common is that the immune system is needlessly going into overdrive in response to something that is not really dangerous.

Because allergies are a type of inflammatory response, their symptoms tend to be fairly stereotyped: itching, redness, swelling, runny nose and eyes, hives and shortness of breath (from airway swelling) when severe. When one takes a medication and has this type of reaction, that is an allergic response to the medicine. While all medications can cause an allergic reaction, some (for complicated reasons) are much more likely to do this than others. The classic example is penicillin, to which many people are allergic. Antidepressants have a very low likelihood of inducing an allergic response.

OK, that's the scoop on allergies. So your daughter didn't have an allergic response, but she did have a serious side effect to the Zoloft and one that is not uncommon. In fact, behavioral agitation --while not as common as other side effects such as loss of sexual function or stomach upset -- is one of the most worrisome reactions elicited by antidepressants. One reason why you don't want your doctor to start you on an antidepressant and tell you to "come back in six weeks" is that he or she should be on much closer lookout to make sure that you don't develop severe anxiety or agitation in the first week or two of treatment.

Psychiatrists have debated endlessly about what causes antidepressant-induced agitation. There are probably several explanations, with each being true for individual patients. There is evidence that the acute effects of antidepressants can directly cause agitation in some people. There is also evidence that many people who get agitated may have, or be at risk for, having bipolar disorder (i.e. manic depression). We have known for years that many bipolar patients will have a first manic or hypomanic episode in response to being placed on an antidepressant. That is why I always tell patients to call me immediately if they start feeling too happy or too jazzed up too quickly, as that can be a sign of developing mania. Mania can also manifest as extreme agitation or irritability, especially in children and adolescents.

I am not suggesting that your daughter has a bipolar condition. I noticed that you chose the topic "autism" when you submitted your question. If your daughter has an autistic disorder, this might also put her at increased risk of having a bad reaction to an antidepressant.

I do not think your daughter needs to avoid all antidepressants forever, because each of these agents is different. Frequently, someone who can't tolerate one antidepressant does just fine on another. But it goes without saying that I would certainly be cautious if you elect to try another antidepressant with your daughter. You might think about doing it during a break from school so that you can watch her closely and also so that if the agitation happens again, she won't be in a place where it might affect her social relationships outside the family.

Finally, as the director of my residency program told me years ago, "Any medication that actually works will have side effects." I've never forgotten that.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.

Home  |  World  |  U.S.  |  Politics  |  Crime  |  Entertainment  |  Health  |  Tech  |  Travel  |  Living  |  Money  |  Sports  |  Time.com
© 2014 Cable News Network. Turner Broadcasting System, Inc. All Rights Reserved.